Alert archive / Washington / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 9, NWS Spokane, WA
NWS Spokane, WA issued this severe thunderstorm warning at Jun 19, 2009, 8:35 PM PDT for Lincoln County, Washington. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 19, 2009, 8:35 PM PDT (03:35 UTC)
- Expired
- Jun 19, 2009, 9:15 PM PDT
- In force
- 40 min
- Issued by
- NWS Spokane, WA
- Area
- Storm-based polygon
County Lincoln County, WA
The radar
The Spokane radar (KOTX), 33 km from the middle of the area, began a volume at 03:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Spokane, WA (KOTX), launched 00:00Z, 3.6 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 50 J/kg
- Mixed-layer CIN
- -24 J/kg
- Mixed-layer LCL
- 873 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 21 m²/s²
- 0-3 km storm-relative helicity
- 27 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS56 KOTX 200335
SVROTX
WAC043-200415-
/O.NEW.KOTX.SV.W.0009.090620T0335Z-090620T0415Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPOKANE WA
835 PM PDT FRI JUN 19 2009
THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EAST CENTRAL LINCOLN COUNTY IN EAST CENTRAL WASHINGTON...
* UNTIL 915 PM PDT
* AT 833 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS
STORM WAS LOCATED NEAR DAVENPORT...OR 33 MILES NORTHWEST OF
CHENEY...AND MOVING EAST AT 10 MPH.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
DAVENPORT AND REARDAN
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.
&&
LAT...LON 4761 11785 4759 11834 4777 11838 4782 11809
4779 11805 4783 11799 4784 11791
TIME...MOT...LOC 0335Z 261DEG 9KT 4769 11822
$$
JL2 follow-up statements
000
WWUS56 KOTX 200354
SVSOTX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
854 PM PDT FRI JUN 19 2009
WAC043-200415-
/O.CON.KOTX.SV.W.0009.000000T0000Z-090620T0415Z/
LINCOLN WA-
854 PM PDT FRI JUN 19 2009
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM PDT
FOR EAST CENTRAL LINCOLN COUNTY...
AT 852 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL. THIS STORM WAS LOCATED NEAR DAVENPORT...OR 29 MILES NORTHWEST
OF CHENEY...MOVING EAST AT 10 MPH.
OTHER LOCATIONS IN THE WARNING INCLUDE REARDAN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY
LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU
CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
&&
LAT...LON 4761 11785 4759 11834 4777 11838 4782 11809
4779 11805 4783 11799 4784 11791
TIME...MOT...LOC 0354Z 268DEG 9KT 4768 11814
$$
JL000
WWUS56 KOTX 200422
SVSOTX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
922 PM PDT FRI JUN 19 2009
WAC043-200432-
/O.EXP.KOTX.SV.W.0009.000000T0000Z-090620T0415Z/
LINCOLN WA-
922 PM PDT FRI JUN 19 2009
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL LINCOLN COUNTY
HAS EXPIRED...
LAT...LON 4761 11785 4759 11834 4777 11838 4782 11809
4779 11805 4783 11799 4784 11791
TIME...MOT...LOC 0354Z 268DEG 9KT 4768 11814
$$
JLWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 19, 4:20 PM PDT, 4 hours 15 minutes earlier.
Area forecast discussion, Jun 19, 4:20 PM PDT, 4 hours 15 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPOKANE WA 420 PM PDT FRI JUN 19 2009 .SYNOPSIS... A DRYING ATMOSPHERE WILL BRING INCREASINGLY TRANQUIL WEATHER ACROSS THE INLAND NORTHWEST THROUGH SATURDAY. HOWEVER...BY SUNDAY A DEEP AREA OF UPPER LEVEL LOW PRESSURE WILL BRING ANOTHER SHOT OF COLD AND WET WEATHER. BY THE MIDDLE OF NEXT WEEK...IMPROVING CONDITIONS WILL HEARKEN A RETURN TO SUMMER LIKE WEATHER. && .DISCUSSION... TONIGHT AND SATURDAY...A RATHER DIFFUSE COLD FRONT IS CONTINUING TO WORK THROUGH THE FORECAST AREA AT THIS TIME. IN ASSOCIATION WITH THE SURFACE BOUNDARY...SEVERAL MID AND UPPER LEVEL IMPULSES ARE WORKING TO HARNESS INCIPIENT INSTABILITY FROM THE MODEST CLEARING/WARMING THAT HAS OCCURRED OVER THE HEART OF THE FORECAST AREA THIS AFTERNOON. THE FIRST OF THESE IS AN UPPER JET STREAK BASICALLY CENTERED DIRECTLY OVER LEWISTON AT THIS TIME. THIS FEATURE HAS BEEN SLOWLY SAGGING SOUTHEASTWARD ALL DAY...AND CONTINUES TO DO SO AT THE MOMENT. IN RESPONSE TO THIS MOVEMENT...GENERAL SYNOPTIC ASCENT ASSOCIATED WITH THE LEFT EXIT REGION OF THIS FEATURE HAS GRADUALLY TRANSLATED OUT OF THE FORECAST AREA TO THE NORTHEAST. HOWEVER...SUBSIDENCE EAST OF THE CASCADES DUE TO DOWNSLOPE FLOW BEHIND THE COLD FRONT THAT IS EMERGING EAST OF THE MOUNTAINS HAS GRADUALLY WORKED TO SCATTER OUT THE SKIES ALONG THE EAST SLOPES AND LOWER COLUMBIA BASIN. CLEARING SKIES AND INCREASED INSOLATION COUPLED WITH COOLING MID-LEVEL TEMPERATURES SHOULD CONTINUE TO LEAD TO DESTABILIZATION OVER THE COLUMBIA BASIN THIS AFTERNOON AND EVENING...WITH THE CLEARING TREND PUSHING EAST TOWARD LEWISTON AND THE BLUES BEFORE THE SUN GOES DOWN. AS A RESULT...AND BECAUSE OF A WEAK CIRCULATION CURRENTLY NEAR THE TRI-CITIES...WITH ANOTHER POISED NEAR THE DALLES...INSTABILITY COUPLED WITH ADDITIONAL LARGER SCALE LIFT SHOULD ALLOW FOR THE DEVELOPMENT OF A FEW THUNDERSTORMS ACROSS THE SOUTHEASTERN CWA THROUGH THE EVENING. HOWEVER...THINGS LOOK TO STABILIZE QUICKLY WITH SUNSET...SO ALL CONVECTIVE ACTIVITY SHOULD WANE SHORTLY AFTER SUNSET. LARGE SCALE DRY AIR GENERALLY ENCOMPASSES ALL LAYERS ABOVE 700 MB BEHIND THE SURFACE COLD FRONT...BUT MOISTURE LINGERING BELOW 700 MB CONTINUES TO PLAGUE THE FORECAST AREA OVERNIGHT. SOUTHWESTERLY UPSLOPE FLOW AND ABUNDANT BOUNDARY LAYER MOISTURE LOOK TO SET THE STAGE FOR AT LEAST SOME UPSLOPE STRATUS DEVELOPMENT ON THE WEST PLAINS NEAR SPOKANE AND THE PALOUSE. THIS SCENARIO HAS MORE SUPPORT FROM THE NAM THAN THE GFS...HOWEVER WITH LARGE SCALE CLEARING AND LINGERING LOW LEVEL MOISTURE WITH A DECENT RADIATIONAL COOLING NIGHT...THE SCENARIO SEEMS PLAUSIBLE. AS A RESULT...SOME UPSLOPE STRATUS IS POSSIBLE TOWARD MORNING...BUT THE LOW LEVEL MOMENTUM IN THE MODELS IS LIKELY TOO HIGH TO SUPPORT FOG DEVELOPMENT. CONDITIONS LOOK TO CLEAR FAIRLY WELL ON SATURDAY...AND WITH LITTLE LAYER MOISTURE...CONDITIONS SHOULD BE MUCH DRIER. ADDITIONALLY...ANOTHER SYSTEM DROPPING NEAR THE WASHINGTON COAST WILL BRING A SOUTHWESTERLY WARM SURGE THAT SHOULD DRIVE 850 MB TEMPERATURES IN THE 12-14C RANGE...OR ABOUT 3C WARMER THAN TODAY. DRY ADIABATIC LAPSE RATES BELOW 850 MB GENERALLY WILL MEAN HIGHS IN THE 70S ACROSS THE FORECAST AREA...WHICH AT LEAST BRINGS US BACK CLOSER TO NORMAL. /FRIES SAT NT THROUGH MON...THE MOST IMPORTANT PERIOD OF THIS FCST CYCLE WILL BE SUNDAY AS A VERY STRONG MID-LEVEL VORT MAX IS STILL ON TRACK TO LIFT NE THROUGH ERN WA/N ID. THIS FEATURE...CURRENTLY MOVING SWIFTLY E NEAR 150W/45N IS FCST TO BOTTOM OUT OVER OREGON SUNDAY 12Z BEFORE MOVING NE INTO THE ID PANHANDLE AND WRN MT SUNDAY AFTERNOON. BUT EVEN THOUGH THIS VORT MAX LIFTS QUICKLY INTO SRN ALBERTA LATE SUNDAY NIGHT...THE SLOW-MOVING UPPER TROF ALONG THE PAC NW COAST WILL ACT TO KEEP A VERY COOL...UNSTABLE AND SHOWERY REGIME LOCKED IN PLACE WELL INTO MON. THE FOCUS WILL BE ON PCPN CHANCES AND TEMPERATURES. WE HAVE NOT MADE BIG CHANGES TO THE PREVIOUS FCST...BUT DID TREND COOLER ONCE AGAIN BY TRYING TO NAIL DOWN THE EXACT PATCH OF HE VORT MAX A BIT BETTER. EVEN A SMALL DEVIATION ON THE FCST TRACK OF THE VORT MAX WILL LEAD TO BIG DIFFERENCES IN PCPN CHANCES. THE HIGHEST THREAT AS FAR AS PCPN GOES WILL STRETCH FROM THE PALOUSE N AND E INTO SPOKANE AND THE ID PANHANDLE. AND WITH 850MB TEMPS AROUND 4-5C...COMBINED WITH THE PCPN...VERY COOL HI TEMPS ARE FCST (AS MUCH AS 15F BELOW NORMAL). SCATTERED THUNDER STILL LOOKS LIKE A CERTAINTY ESPECIALLY OVER N ID SUNDAY UNDER THE VORT MAX AND ON THE ERN EDGE OF AFTERNOON HEATING OVER THE PALOUSE AND COLUMBIA BASIN AT THE NOSE OF THE POST-FRONTAL DRY SLOT. BZ MONDAY NIGHT TO FRIDAY...COOL/MOIST CONDITIONS TRANSITION TO MILDER/DRIER WEATHER AS THE LONG-WAVE TROUGH RETROGRADES OFFSHORE AND THE W TO SW FLOW INCREASES. MONDAY NIGHT...A SHORT-WAVE TROUGH EXITS AND A SHORT-WAVE RIDGE STARTS TO MOVE IN. ALL MODELS INDICATE MOISTURE WRAPPED ACROSS THE NRN ZONES. THE WSW FLOW TURNS W TO WNW BY MORNING. THESE INGREDIENTS WILL KEEP MODERATE SHOWERS CHANCES ACROSS NORTH AND EASTERN ZONES. LOW-GRADE CAPE/LIS WILL KEEP A RISK FOR T-STORMS OVER THE EAST IN THE EVENING. THE SW CWA IS FORECAST TO REMAIN DRY. TUESDAY...SUBSIDENCE AND DRIER AND MORE STABLE AIR MOVE IN...SHRINKING PRECIPITATION CHANCES. WEDNESDAY TO FRIDAY...THE GULF OF AK LOW ESTABLISHES ITSELF AND THE LONG-WAVE TROUGH AXIS RETROGRADES OFFSHORE. THE REGION TRANSITIONS TO A SW TO W FLOW. A COUPLE DISTURBANCES SLING AROUND THE AK LOW AND SLIP ONSHORE WEDNESDAY AND THURSDAY. WITH THE JET CORE NORTH OF THE REGION THE BRUNT OF THE LIFT REMAINS IN BC...YET THEY DONT MISS THE AREA ENTIRELY. THIS WILL INCREASE PRECIPITATION CHANCES ACROSS THE CASCADES TO OKANOGAN HIGHLANDS. SLIGHT CHANCES WILL BE FOUND OVER THE NE WA AND ID MTN ZONES. DRIER CONDITIONS ARE FORECAST FOR FRIDAY. TEMPERATURES RECOVER TO NORMAL AND SLIGHTLY ABOVE STARTING WEDNESDAY AS 850 TEMPS RISE TO MID/UPPER TEENS. /JCOTE && .AVIATION... A SYSTEM PASSES EAST TONIGHT...WITH SCT -SHRA/ISOLD -TSRA OVER ERN TAF SITES BEFORE 04-06Z AND VFR/LCL MVFR CIGS. KMWH-KEAT WILL BE VFR AND DRY...WITH ISOLD -SHRA EXITING EAST. OVERNIGHT AND SATURDAY THE REGION BRIEFLY MOVES BTWN SYSTEMS. DRIER AIR INVADES MID TO UPPER LEVELS. YET LOW LEVEL MOISTURE EAST (WITH RECENT RAIN) AND SW FLOW SHOULD BRING MVFR/LCL IFR STRATUS NEAR KGEG/KPUW BTWN 09-15Z AND POSSIBLE PATCHY FOG IN MORE SHELTERED AREAS. OTHERWISE VFR SATURDAY...WITH -SHRA RISK RETREATING TO MTNS. /JCOTE && .PRELIMINARY POINT TEMPS/POPS... SPOKANE 51 71 51 58 48 68 / 20 10 10 70 60 30 COEUR DALENE 50 70 50 58 48 66 / 30 10 20 80 60 30 PULLMAN 47 68 47 60 43 66 / 30 10 10 80 60 30 LEWISTON 52 74 52 64 51 73 / 30 10 10 70 50 20 COLVILLE 46 74 48 62 47 71 / 30 20 20 80 60 50 SANDPOINT 48 69 47 60 47 63 / 40 20 20 80 70 50 KELLOGG 50 69 48 57 46 64 / 30 20 20 80 70 50 MOSES LAKE 51 76 52 70 50 74 / 10 0 0 50 20 10 WENATCHEE 54 75 55 71 53 76 / 10 0 10 40 20 10 OMAK 50 78 51 70 49 76 / 10 0 20 50 40 20 && .OTX WATCHES/WARNINGS/ADVISORIES... ID...NONE. WA...NONE. &&
Hazardous weather outlook, Jun 19, 6:59 AM PDT, 13 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPOKANE WA 659 AM PDT FRI JUN 19 2009 IDZ001>004-026-027-WAZ031>038-041>044-201400- NORTHERN PANHANDLE-COEUR DALENE AREA-IDAHO PALOUSE- CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA- LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS- LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE- MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA- NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-WENATCHEE AREA- EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-WATERVILLE PLATEAU- 659 AM PDT FRI JUN 19 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO... NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...EAST CENTRAL WASHINGTON...NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND SOUTHEAST WASHINGTON. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Jun 19, 7:27 PM PDT, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
727 PM PDT FRI JUN 19 2009
WAZ035-036-200315-
LINCOLN WA-
727 PM PDT FRI JUN 19 2009
THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
CENTRAL LINCOLN COUNTY IN EAST CENTRAL WASHINGTON
UNTIL 815 PM PDT
AT 726 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 9 MILES SOUTHEAST OF WILBUR..MOVING EAST AT 10
MPH.
HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM...ALONG
WITH HEAVY RAIN.
LOCATIONS IMPACTED INCLUDE...
CRESTON...
LAT...LON 4789 11826 4766 11814 4758 11861 4775 11870
4784 11842 4784 11836 4786 11835
TIME...MOT...LOC 0227Z 250DEG 9KT 4769 11853
JLThe office that day
Everything else NWS Spokane, WA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 19, 7:27 PM PDT | Special Weather Statement | OTX | Lincoln | 48 min |
| Jun 19, 8:02 PM PDT | Areal Flood Advisory | OTX | Spokane | 4 hr |
| Jun 19, 9:21 PM PDT | Special Weather Statement | OTX | Spokane | 39 min |
| Jun 19, 10:14 PM PDT | Areal Flood Advisory | OTX | Lincoln, Spokane | 100 min |
Nearby
Severe Thunderstorm Warnings in Washington, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.